Florida, 2023

Hail in Florida, May 11, 2023

May 11, 2023 · NWS MLB · 2 events in 1 county or zone

A severe storm produced up to half dollar size hail near Lake Apopka.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A severe storm produced up to half dollar size hail near Lake Apopka.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 11, 2:16 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, May 11, 2:16 PM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
316 PM EDT Thu May 11 2023

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...

This Evening... We still have a weak mid-level ridge axis pretty
well aligned with the peninsula, likely providing a bit of
subsidence again this afternoon. Deep easterly flow is established
in the lower troposphere. PWs are around 1.5" and H5 T's  ~ -10C.
The Atlantic breeze continues its march inland, with a healthy
cumulus field ahead of it. Overall pattern recognition and HREF
members continue to suggest the sea breeze collision zone will favor
the western half of the state, hedging the highest storm chances
into those areas through early evening. We have become somewhat
unstable as ML-CAPE values from 1300-2000 J/kg exist across the
district. Mesoanalysis depicts the strongest instability over the
northern peninsula. Specifically for Lake County and points west,
the SPC continues to depict a Marginal Risk (level 1 of 5) with 5%
probabilities for wind gusts approaching 60 MPH in the stronger
storms. Hail up to 1" cannot be ruled out. Of course with any
storms, lightning and torrential rainfall can also be expected.
Through sunset, our rain/storm chances top out 30-40% over Lake
Co., decreasing to <15% east of I-95. Any rain/storm activity will
diminish after sunset.

Tonight-Friday... A mid-level high pressure center (~ H7) will
remain stationary over the Florida Big Bend through tomorrow,
keeping sensible weather roughly the same across Central Florida to
end the work week. Guidance hints at another weak vort max scooting
SE by our local waters overnight and Friday morning. Similar to this
morning, adequate moisture beneath this energy should spark a few
showers and storms offshore; there is about a 20-30% chance a few of
them reach the coast late overnight through mainly the morning
hours. BL easterly flow remains stout so the Atlantic breeze should
quickly form and race westward by afternoon, with isolated
showers/storms possible along it. HREF shows the sea breeze
collision west of our forecast area, which required some pretty
significant reduction in afternoon storm chances from the NBM for
many places. Thus, expect PM rain and lightning storm chances to
range from 30% near Leesburg to 20% around Orlando and points east
and south. For temperatures, morning lows upper 60s/low 70s will
jump into the low/mid 80s at the beaches with inland locales 87-90.

Saturday-Sunday...Axis of high pressure over the west Atlantic
will remain north of the region through the weekend. This will
allow easterly winds to persist in the lower levels, with models
showing some drier air moving into the area and keeping shower and
storm chances low through the period. PW values decrease to
around 1.3-1.4 Saturday and to around an inch or just below on
Sunday. PoPs are no more than 20-30 percent each day, with
portions of Brevard County and across coastal Volusia County
having rain chances below mentionable levels. Highs will range
from the low-mid 80s along the coast and mid-upper 80s
(potentially near 90 degrees on Sunday). Overnight lows will
generally remain in the 70s.

Monday-Wednesday...Atlantic ridge gradually shifts south through
the early to middle portion of next week. Models are in good
agreement on Monday, keeping winds onshore, but then begin to
diverge slightly through mid-week, with an approaching weak frontal
boundary. The lastest ECMWF drives this boundary southward into
northern portions of the area before fading, with the GFS keeps it
north of FL. Either way moisture looks to increase into next week,
with rain chances rising slightly. PoPs will be around 30-40
percent each day, with greatest chance for showers and storms
into the afternoon/early evening due to daytime heating, and then
rain chances diminishing overnight. Temperatures will continue on
a warming trend, with afternoon highs in the mid to upper 80s
east of I-95, and upper 80s to low 90s west of I-95. Overnight
lows will be in the upper 60s to low 70s.

&&

.MARINE...
Issued at 315 PM EDT Thu May 11 2023

Tonight-Friday...East winds will freshen a bit to 10-15kt tonight
through Friday, with the fetch lengthening along the southern flank
of the building surface ridge. Seas will build to 3-4ft tonight
with occasional seas up to 5 feet beyond 20nm on Friday. Isolated
showers and thunderstorms will continue to be possible, with
coverage expected to be highest on Friday morning.

Saturday-Tuesday...Ridge axis of high pressure remains north of
the waters through much of the period, gradually sliding southward
into early next week. This will keep winds out the east-southeast
and less than 15 knots through Monday, with winds then potentially
veering offshore by Tuesday morning, with a front either approaching
or pushing into the northern waters into Tuesday afternoon. Seas
will decrease from 2-4 feet Satuday to 2-3 feet Sunday through
Tuesday.

&&

.AVIATION...
(18Z TAFS)
Issued at 315 PM EDT Thu May 11 2023

20-40% chances for showers and storms in the vicinity of
MCO/SFB/ISM/LEE through sunset. E winds will slacken with some
variability overnight. Will monitor for inland fog development,
though coverage should be less than this morning. At the coastal
terminals, BKN low VFR CIGS have been added to TAFs overnight. Risk
of occasionally lower MVFR CIGs (<= 3000 ft) is around 30-50% for
the coastal terminals between roughly 7Z-15Z. A few showers may move
onshore as well, but confidence in placement/timing are too low for
the TAFs. East winds will pick up again Friday after 14Z from 8-14
kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  70  82  69  83 /  20  30  10  10
MCO  71  87  70  87 /  10  20  10  20
MLB  72  85  71  84 /  10  20  10  10
VRB  71  86  69  85 /  10  30  10  10
LEE  71  89  69  89 /  20  40  10  20
SFB  71  87  69  87 /  10  20  10  20
ORL  72  88  71  88 /  10  20  10  20
FPR  72  84  71  83 /  10  20  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT TERM...Heil/Schaper
LONG TERM....Weitlich
AVIATION...Heil
IDSS...Fehling
Hazardous weather outlook, May 11, 8:48 AM EST, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
948 AM EDT Thu May 11 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-120200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
948 AM EDT Thu May 11 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Coverage of showers and lightning storms will be isolated at best
over the coastal counties early this afternoon, mainly west of
Interstate 95. From mid to late afternoon, the chance for showers
and storms will shift inland along the Atlantic sea breeze, with
scattered coverage expected over the interior counties. A late day
collision of the sea breezes will occur over the west side of the
peninsula, with the potential for a stray storm to drift back east
across Lake County early this evening.

An isolated strong storm or two will be possible over interior,
mainly in and near Lake County. Wind gusts to 50 mph, hail up to 1
inch in diameter, frequent lightning and torrential downpours
will be possible. Move indoors to safety if skies look threatening
or you hear thunder.

.MARINE THUNDERSTORM GUST IMPACT...
A few storms could produce wind gusts to around 35 knots over
inland lakes, mainly from Lake Kissimmee, across the Toho chain of
lakes and Lake George westward across Lake County.

.RIP CURRENT IMPACT...
A moderate risk of dangerous rip currents continues at the central
Florida Atlantic beaches today. If you plan on heading to the beach
today, when you arrive, check with your local beach patrol for
additional information about ocean hazards. Remember to swim only
within sight of a lifeguard, and never enter the ocean alone.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A moderate risk of dangerous rip currents is expected to continue
at all central Florida Atlantic beaches through this weekend.
Surf will becoming choppy on Friday, with breaking waves up to 4
feet expected. Boating conditions well offshore will become
occasionally poor with seas around 5 feet.

Isolated to scattered lightning storms are forecast through early
next week. The highest chance for storms on Friday will be over
the western interior, with the highest coverage expected to shift
south across the Lake Okeechobee and Treasure Coast regions this
weekend through Monday. Slightly higher shower and storm chances
will spread back northward across east central Florida on Tuesday
and Wednesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed across most of east central
Florida today and tonight. There is a small chance for activation
of spotters in Lake County.

Heil

In the hours before

Special weather statement, May 11, 4:07 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Melbourne FL
507 PM EDT Thu May 11 2023

FLZ045-112145-
Orange FL-
507 PM EDT Thu May 11 2023

...A strong thunderstorm will impact portions of southwestern Orange
County through 545 PM EDT...

At 507 PM EDT, trained weather spotters reported a strong
thunderstorm over Windermere, moving southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Orlando, Ocoee, Winter Garden, Windermere and Bay Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2862 8162 2854 8143 2839 8152 2843 8166
      2850 8166
TIME...MOT...LOC 2107Z 025DEG 7KT 2852 8156

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Pendergrast

The radar

The Melbourne radar (KMLB), 104 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Orange

When
May 11, 4:30 PM EST
Where
Orange County, 0.69 mi S of Crown Pt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.590, -81.570

Trained spotter reported quarter size hail near Lake Apopka.

Hail, Orange

When
May 11, 4:46 PM EST
Where
Orange County, 0.69 mi S of Crown Pt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
28.590, -81.570

Trained spotter reported half dollar size hail near Lake Apopka.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086600, 1086601.